Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Marquette, MI

September 20, 2021Gogebic County, Michigan

NWS Marquette, MI issued this special weather statement at Sep 20, 2021, 7:21 PM CDT for Gogebic County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2021, 7:21 PM CDT (00:21 UTC)
Expired
Sep 20, 2021, 8:00 PM CDT
In force
39 min
Issued by
NWS Marquette, MI
Hail
0.00 in
Wind
30

County Gogebic County, MI

The radar

The Duluth radar (KDLH), 155 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS83 KMQT 210021
SPSMQT

Special Weather Statement
National Weather Service Marquette MI
721 PM CDT Mon Sep 20 2021
 
MIZ009-210100-
Gogebic MI-
721 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern Gogebic
County through 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glidden, or 17 miles north of Park Falls, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Ironwood and Hurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4669 9027 4676 9009 4666 8986 4663 8986
      4639 9014 4650 9022 4650 9027 4652 9028
      4651 9032 4654 9031 4656 9034 4654 9035
      4654 9040
TIME...MOT...LOC 0021Z 214DEG 47KT 4618 9057 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

TAP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this special weather statement went out at Sep 20, 6:47 PM CDT, 34 minutes earlier.

Area forecast discussion, Sep 20, 6:47 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
747 PM EDT Mon Sep 20 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 405 PM EDT MON SEP 20 2021

A strong cold front currently analyzed form northeastern Minnesota
to southwestern Iowa per MSAS analysis and surface obs will push
eastward across the U.P. tonight in response to a mid-level strong
short wave embedded in southwesterly flow out ahead of a long wave
trough over the Northern Plains. Before that front gets here,
scattered showers are expected over the next few hours over the
central and eastern U.P. in response to a subtle mid-level short
wave moving northward through the flow atop a moist and marginally
unstable PBL. RAP shows a packet of isentropic lift on the 315 K
surface (around 600-650 mb) lifting northward across the eastern
U.P. over the next couple hours which will likely lead to an
increase in shower coverage. Despite visible satellite showing some
nucleating occurring, no lightning has been observed yet over our
area. However, have maintained a slight chance of thunder for this
round of showers through this evening.

Tonight, that cold front will plow across the U.P. with a line of
heavy showers and likely some thunderstorms, especially west half.
NAM shows MLCAPE rising to around 1000 J/kg this evening ahead of
the line (the GFS, as usual, shows less). There will be strong shear
thanks to a 40-50 kt LLJ overhead, including 0-3 km shear vectors
around 30-40 kts, but deep layer shear vectors are oriented mostly
along the front. That said, there could be just enough cell growth
off the front for isolated bowing segments within a larger broken
line of storms tonight, hence the SPC Marginal Risk for severe
weather, but with the front moving quickly eastward across the area
it will probably be hard to keep any storms discrete. Models show
instability waning somewhat overnight, but there should be enough to
maintain at least a chance of thunder all the way into tomorrow
morning when the front reaches the eastern U.P. This strong LLJ
overhead will also lead to yet another night of gusty downslope
winds along the Lake Superior shoreline with some 30 mph gusts
possible before the front arrives and winds veer around to WNW.

Tomorrow, 850 mb temps drop to around 2-3 C behind the front leading
to a much cooler day. In fact, the air aloft will be cool enough
that there will probably be some lake-effect clouds and rain showers
over the west half. The better chance for those showers will be in
the morning when there is enough remnant moisture behind the front
that upslope ascent will compensate for very marginal lake-based
instability. It will be breezy much of the day as well surface
pressure rises around 3-5 mb/3 hr behind the front and steepening
lapse rates in the CAA regime allowing some 20+ mph gusts to mix
down to the surface (30 mph over the Keweenaw and along the Lake
Superior shoreline east of Marquette). However, the pressure
gradient weakens quickly in the afternoon leading to a decrease in
wind gusts, especially after about 18z. The cool air aloft and
scattered clouds will keep temps nearly steady in the upper 50s to
low 60s, except in the mid 60s far south central.

.LONG TERM...(Tuesday night through Monday)
Issued at 340 PM EDT MON SEP 20 2021

Long term period continues to present a few opportunities for rain
showers, but also a couple of very nice days. Going into the
weekend, there's still a good bit of uncertainity in the progression
of a system dropping southeast through Ontario and the Great Lakes.
Overall high temps through the period appear near to just above
normal for a majority of the period, with a few chillier nights
early in the period.

Starting off on Tuesday night, continued light CAA and midlevel
ridging extending across the Plains into the northern Great Lakes
should help clear out skies from west to east. This should allow for
raditional cooling to let much of the interior west to dip into the
mid-upper 30s. Elsewhere lows should buttom out in the 40s given the
delay in clearing or the moderating influnces of the lakes. Light
winds in the decoupled lower atmosphere could allow for some frost
formation, especially if lows exceed expectations.

Ridging will continue Wednesday and given 850mb temps progged to be
1-3C, daytime highs should top out near 60 or in the low 60s. Skies
are expected to be clear to partly cloudy, with some exceptions
being in the downwind of Lake Superior where some light lake effect
rain showers will be possible.

Elsewhere on Wednesday, the earlier week trough is expected to be
blocked by a building ridge off the east coast. Soon after, the
trough is expected to intensify as surface cyclogensis occurrs and
close off the upper level trough over the Ohio River Valley/central
Appalacihans. From there, the low is progged to lift
north/northeast. Models have come into fairly good agreement on this
evolution, but vary some on timing and placement. Overall, rain
showers associated with this system will be possible Thursday into
the evening hours, mainly in the east.

Upstream another shortwave is expected to dip south and reinforce
the broad troughing over eastern Canada. As expected, there's still
notable differences among the guidance about whether or not another
closed low will develop over the Upper Great Lakes or remain an open
wave as it transits eastward. Depending on this evolution, there
could be a few opportunities for rain showers this weekend.
&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 747 PM EDT MON SEP 20 2021

Sharp cold front and associated shra/tsra will move across the area
tonight. Until fropa, expect LLWS at all terminals as 45-50kt low-
level jet translates across Upper MI. With the shra/tsra at IWD/CMX,
MVFR conditions will occur, followed by IFR to low MVFR as winds
shift to an upslope w to nw direction. At KSAW, abundant low-level
moisture and upslope flow will result in IFR cigs until fropa. MVFR
cigs will then prevail at all terminals thru at least Tue morning.
While IWD/CMX should improve to VFR in the aftn as cloud bases lift,
KSAW may remain MVFR thru the day.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 414 PM EDT MON SEP 20 2021

Tonight, a strong cold front will pass across the lake. Out ahead of
the front, southerly winds could reach gale force for a few hours
over the north central and eastern lake. Issued a Gale Warning
through midnight for the potential for southerly gales, but
confidence is not overly high thanks to the stability with warm air
over the cool lake surface. The best chance of seeing any gale force
gusts will again be at the higher observing platforms. Behind the
front, winds will quickly veer from south to NW late tonight. Winds
behind the front are expected to be around 20-25 kts west half and
30 kts east half with some more gale force gusts possible. Could
have extended the Gale Warning to cover the NW wind portion of the
event as well, but decided against it since confidence in seeing
gale force winds behind the front is even a bit lower than it is
ahead of the front. Winds will subside below 20 kts by Tue afternoon
west half, and by late Tuesday night east half, and then remain
light through at least Thursday morning.

On Thursday, a low is expected to lift northward out of the Ohio
Valley and bend back westward towards Lake Huron. Depending on the
track and strength of this low, there could end up being some gale
force gusts on the far eastern lake Thursday into Thursday evening.
However, confidence is still low at this point, so have decided to
just mention that here rather than explicitly include it in the
forecast. Westerly winds around 20 kts are expected across the lake
on Friday followed by lighter winds on Saturday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 9 PM EDT this evening for MIZ014.

Lake Superior...
  Gale Warning until midnight EDT tonight for LSZ264-266.

Lake Michigan...
  Gale Warning until 8 AM EDT Tuesday for LMZ248-250.

  Gale Warning until 4 AM EDT Tuesday for LMZ221.

&&

SHORT TERM...RJC
LONG TERM...JP
AVIATION...Rolfson
MARINE...RJC
Hazardous weather outlook, Sep 20, 3:04 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
404 PM EDT Mon Sep 20 2021

MIZ001>007-009>013-084-085-212015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
404 PM EDT Mon Sep 20 2021 /304 PM CDT Mon Sep 20 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There's a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There's a chance of thunderstorms across eastern Upper Michigan
Tuesday morning.

Strong northwesterly winds will build waves on Lake Superior
Tuesday. These waves could lead to some minor beach erosion and
lakeshore flooding along the lakeshores of Alger and Luce
counties.

A high swim risk is expected for Lake Superior beaches of
Marquette and Alger counties on Tuesday.

Frost will be possible across the interior west Thursday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ014-212015-
Southern Schoolcraft-
404 PM EDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There's a chance of thunderstorms tonight.

Strong, southerly winds will build large waves on Lake Michigan,
potentially leading to beach erosion and minor lakeshore flooding
late tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a high swim risk for Lake Michigan beaches Tuesday.

Strong, southerly winds will build large waves on Lake Michigan,
potentially leading to beach erosion and minor lakeshore flooding
Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-212015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
404 PM EDT Mon Sep 20 2021 /304 PM CDT Mon Sep 20 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There's a chance of thunderstorms tonight.

Southerly gales to 35 knots will be possible tonight across the
north and central parts of the lake. Winds will become
northwesterly to 35 knots late tonight. See the Open Lake Forecast
and Marine Weather Message for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some northwesterly gale force gusts to 35 knots will be possible
through Tuesday morning in the east half of the lake. See the
latest Open Lake Forecast for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-212015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
404 PM EDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There's a chance of thunderstorms tonight.

Southerly gale force gusts to 35 knots will be possible tonight.
See the latest Nearshore Marine Forecast and Marine Weather
Message for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JP

In the hours before

Local storm report, Sep 20, 2:32 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
332 PM EDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     NON-TSTM WND GST STANNARD ROCK           47.18N 87.22W
09/20/2021  M39 MPH          LSZ266             MI   C-MAN STATION

            C-MAN STATION STDM4 STANNARD ROCK
            LIGHTHOUSE.

&&

TAP
Special weather statement, Sep 20, 6:37 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Marquette MI
737 PM EDT Mon Sep 20 2021

MIZ002-009-210015-
Ontonagon MI-Gogebic MI-
737 PM EDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern Gogebic
and west central Ontonagon Counties through 815 PM EDT/715 PM CDT/...

At 736 PM EDT/636 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Marango, or 29 miles west of Ironwood, moving
northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Gogebic and west central Ontonagon Counties, including the following
locations... Thomaston, Ironwood Airport, Little Girls Point, Copper
Peak and Black River Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4662 9042 4686 8985 4652 8974 4642 9016
      4650 9022 4650 9027 4652 9028 4651 9032
      4654 9031 4656 9034 4654 9035 4654 9040
      4656 9042
TIME...MOT...LOC 2336Z 240DEG 45KT 4638 9075

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TAP
Special weather statement, Sep 20, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Marquette MI
721 PM CDT Mon Sep 20 2021

MIZ009-210100-
Gogebic MI-
721 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern Gogebic
County through 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glidden, or 17 miles north of Park Falls, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Ironwood and Hurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4669 9027 4676 9009 4666 8986 4663 8986
      4639 9014 4650 9022 4650 9027 4652 9028
      4651 9032 4654 9031 4656 9034 4654 9035
      4654 9040
TIME...MOT...LOC 0021Z 214DEG 47KT 4618 9057

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:17 PM CDTSpecial Marine WarningMQT28 min
Sep 20, 7:27 PM CDTSpecial Marine WarningMQT48 min
Sep 20, 9:02 PM CDTSmall Craft AdvisoryMQT3 days
Sep 21, 3:11 AM CDTBeach Hazards StatementMQTAlger, Marquette, Schoolcraft16 hr
Sep 21, 2:39 PM CDTSmall Craft AdvisoryMQT36 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.